Alert archive / Oregon / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 5, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at May 31, 2015, 9:54 PM PDT for Douglas County, Oregon. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2015, 9:54 PM PDT (04:54 UTC)
- Expired
- May 31, 2015, 10:14 PM PDT
- In force
- 20 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
County Douglas County, OR
The radar
The Medford radar (KMAX), 166 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 4.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 2589 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
721 WUUS56 KMFR 010454 SVRMFR ORC019-010530- /O.NEW.KMFR.SV.W.0005.150601T0454Z-150601T0530Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 954 PM PDT SUN MAY 31 2015 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL DOUGLAS COUNTY IN SOUTHWESTERN OREGON... * UNTIL 1030 PM PDT * AT 953 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...GUSTY WINDS IN EXCESS OF 30 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. THIS STORM WAS LOCATED NEAR SUTHERLIN...AND MOVING NORTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... SUTHERLIN...DRAIN...YONCALLA...EAGLEVIEW CAMPGROUND...TYREE CAMPGROUND AND OAKLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4336 12325 4333 12343 4371 12358 4374 12325 TIME...MOT...LOC 0453Z 172DEG 25KT 4344 12336 $$ BPN
1 follow-up statement
369
WWUS56 KMFR 010514
SVSMFR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
1014 PM PDT SUN MAY 31 2015
ORC019-010524-
/O.CAN.KMFR.SV.W.0005.000000T0000Z-150601T0530Z/
DOUGLAS OR-
1014 PM PDT SUN MAY 31 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DOUGLAS COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4336 12325 4333 12343 4371 12358 4374 12325
TIME...MOT...LOC 0512Z 172DEG 25KT 4358 12339
$$
BPNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:12 PM PDT, 4 hours 42 minutes earlier.
Area forecast discussion, May 31, 5:12 PM PDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEDFORD OR 512 PM PDT SUN MAY 31 2015 UPDATED AVIATION SECTION .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...WEAK UPPER LEVEL RIDGING OVER THE AREA TODAY WITH A LOW PRESSURE TROUGH AROUND 130W. THIS TROUGH IS PART OF THE REX BLOCK THAT HAS BEEN OVER THE NORTHEAST PACIFIC FOR SEVERAL DAYS. SEVERAL SHORTWAVES ARE ROTATING AROUND THE LARGER LOW AND BRINGING PERIODS OF SHOWERS. ONE OF THESE SHORTWAVES IS APPROACHING THIS AFTERNOON. AN AREA OF INSTABILITY DEVELOPS THIS AFTERNOON MAINLY OVER SOUTHWEST OREGON AND WESTERN SISKIYOU COUNTY. THE NAM IS SHOWING MAXIMUM CAPE OF NEARLY 2000 J/KG WITH LIFTED INDICES OF -6. THE CURRENT FORECAST HAD NUMEROUS SHOWERS WITH SCATTERED THUNDERSTORMS AND THAT IS RIGHT ON TRACK. THIS SHORTWAVE IS EXITING THE AREA AROUND SUNRISE MONDAY TO BE CLOSELY FOLLOWED BY A SECOND WAVE ALBEIT MUCH WEAKER. THIS WAVE SPREADS INSTABILITY TO THE EASTSIDE. THUNDERSTORM CHANCES ON MONDAY ARE LESS THAN TODAY. MUCH COOLER DAYTIME TEMPERATURES WILL COME STARTING MONDAY AS THE SHORTWAVES COME ON SHORE. MAXIMUM TEMPERATURES SHOULD BE AT TO SLIGHTLY BELOW NORMAL LEVEL. THE BLOCKING PATTERN OVER THE PACIFIC BREAKS DOWN MONDAY NIGHT CHANGING TO ZONAL. THE SERIES OF WEAK SHORTWAVES CONTINUES BUT JUST WHERE THEY WILL COME ON SHORE IS DIFFICULT TO SAY. SOME INSTABILITY AND MOISTURE SHOULD CONTINUE GIVING A SLIGHT CHANCE OF AFTERNOON SHOWERS THROUGH WEDNESDAY. .LONG TERM...THURSDAY THROUGH SUNDAY. OVERALL CONFIDENCE IN THE EXTENDED FORECAST IS LOW DUE TO UNCERTAINTY CONCERNING THE STRENGTH AND TRACK OF A CUTOFF LOW THAT WILL BE OVER CENTRAL CALIFORNIA AT THE BEGINNING OF THE EXTENDED PERIOD. THE MEDIUM- RANGE MODELS SHOW SIGNIFICANT VARIATIONS...BOTH BETWEEN MODELS AND FROM RUN-TO-RUN WITHIN THE SAME MODEL. THE EC AND THE GFS BOTH START OFF WITH SIMILAR SCENARIOS WITH A CUTOFF LOW NEAR SAN FRANCISCO AND A DEFORMATION ZONE OVER THE MEDFORD CWA. BOTH MODELS SHOW GENERALLY UNSTABLE CONDITIONS OVER THE AREA...AS WOULD BE EXPECTED UNDER A DEFORMATION ZONE. WILL GO WITH MAINLY AFTERNOON AND EVENING SHOWERS OVER INLAND LOCATIONS. HOWEVER...BUT FRIDAY AFTERNOON THE EC LOCATES A WEAKER LOW OVER SOUTHERN NEVADA WHILE THE GFS DIGS A STRONGER LOW OFF THE SOUTHERN CALIFORNIA COAST. BOTH MODELS STILL SHOW UNSTABLE CONDITIONS... PRIMARILY OVER NORTHERN CALIFORNIA. WOULD EXPECT THE EC TO BE WETTER GIVEN THE PROXIMITY OF THE UPPER LOW...BUT THE GFS IS THE WETTER ONE ON THIS DAY. ON SATURDAY AFTERNOON THE EC HAS THE WEAKER LOW OVER EAST CENTRAL NEVADA WHILE THE GFS HAS A STRONGER LOW OVER SOUTHERN CALIFORNIA. BOTH SHOW NORTHEASTERLY FLOW ALOFT OVER THE MEDFORD CWA. THE EC IS NOTABLY DRIER THAN THE GFS...WHICH KEEPS SHOWER ACTIVITY CONCENTRATED OVER NORTHERN CALIFORNIA. ON SUNDAY AFTERNOON THE EC WEAKENS THE LOW IN PLACE OVER CENTRAL NEVADA WHILE THE GFS MOVES A STRONGER LOW INTO CENTRAL NEVADA. THE EC SOLUTION IS MORE STABLE OVER THE MEDFORD CWA WITH DRY NORTHEAST FLOW...WHILE THE GFS ROTATES SHORT WAVES MOVING AROUND THE LOW THROUGH THE CWA...PROMOTING A MORE UNSTABLE SHOWERY SCENARIO. AS LUCK WOULD HAVE IT...THE EC ENSEMBLES ARE NOT AVAILABLE...SO CAN ONLY EVALUATE THE GFS ENSEMBLES. THERE IS SIGNIFICANT SPREAD IN THE MEMBERS ON THURSDAY BUT ALL SUPPORT THE OPERATIONAL SOLUTION. ALL THAT IS OUT THE WINDOW BY FRIDAY HOWEVER...AS THE MEMBERS SHOW GREAT VARIATIONS IN THE LOCATION OF THE CUTOFF LOW...AND IT ONLY GETS WORSE THROUGH THE WEEKEND. SO...WHAT TO DO? THE OPERATIONAL EC AND GFS ROUGHLY AGREE ON UNSTABLE CONDITIONS AT THE BEGINNING OF THE EXTENDED PERIOD THURSDAY AND AGAIN AT THE END ON SUNDAY. IN BETWEEN THE BEST CHANCE FOR SHOWERS APPEARS TO BE OVER NORTHERN CALIFORNIA. THEREFORE...WILL GO WITH MOSTLY AFTERNOON AND EVENING SHOWER ACTIVITY EMPHASIZING A LARGER AREA ON THURSDAY AND SUNDAY AND PRIMARILY OVER NORTHERN CALIFORNIA FRIDAY AND SATURDAY. ONE THING THE EXTENDED MODELS DO AGREE ON...THERE WILL BE A WARMING TREND THURSDAY THROUGH SATURDAY WITH INLAND TEMPERATURES STARTING OFF AROUND SEASONAL NORMALS THURSDAY...RISING TO WELL ABOVE SEASONAL VALUES BY SATURDAY. THE OUTLOOK FOR SUNDAY IS MURKIER...BUT WILL LIKELY GO WITH TEMPERATURES SIMILAR TO SATURDAY. JRS && .AVIATION...FOR THE 01/00Z TAF CYCLE...GUSTY WINDS OF 25-35KT THROUGH THE SHASTA VALLEY WILL EASE LATER THIS EVENING AND OVERNIGHT. IFR/MVFR CIGS ALONG THE COAST THIS EVENING RISE A BIT OVERNIGHT AS LOW PRESSURE OFFSHORE MOVES IN. SCATTERED SHOWERS ARE LIKELY TO DEVELOP LATER THIS EVENING AND BECOME MORE NUMEROUS OVERNIGHT INTO MONDAY. INLAND, FROM WESTERN SISKIYOU COUNTY ACROSS THE REST OF THE WEST SIDE TO THE CASCADES, SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DEVELOP THIS EVENING AND PERSIST OVERNIGHT INTO MONDAY. MAINLY VFR, THOUGH AREAS OF MVFR ARE POSSIBLE IN HEAVIER SHOWERS. ANY THUNDERSTORM WILL HAVE THE ABILITY TO PRODUCE GUSTY OUTFLOWS AND HAIL. VFR PREVAILS EAST OF THE CASCADES... SHOWERS/ISOLATED THUNDERSTORMS PROBABLY HOLD OFF UNTIL MID-LATE MORNING MONDAY...PERHAPS EVEN LATER THAN THAT OVER THE FAR EAST SIDE. SPILDE && .MARINE...UPDATED 200 PM PDT, SUNDAY, 31 MAY 2015...WEAK LOW PRESSURE MOVES INTO THE WATERS TONIGHT WITH LIGHT SOUTHERLY WINDS AND SCATTERED SHOWERS. 3 TO 5 FOOT SEAS WILL PERSIST MONDAY WITH MORE NUMEROUS SHOWERS THAT WILL GRADUALLY TAPER OFF INTO TUESDAY MORNING. A THERMAL TROUGH WILL BUILD INLAND LATE TUESDAY INTO WEDNESDAY THEN PERSIST THROUGH THE END OF THE WEEK. THIS WILL BRING MODERATE TO STRONG NORTH WINDS AND WIND DRIVEN SEAS BY WEDNESDAY AFTERNOON WITH GALES LIKELY BEYOND 10 NM FROM SHORE IN THE AREA SOUTH OF CAPE BLANCO. SPILDE && .MFR WATCHES/WARNINGS/ADVISORIES... OR...NONE. CA...NONE. PACIFIC COASTAL WATERS...NONE. MAS/JRS/JBL
In the hours before
Local storm report, May 31, 7:00 PM PDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
700 PM PDT SUN MAY 31 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 W WILLIAMS 42.22N 123.29W
05/31/2015 M1.00 INCH JOSEPHINE OR TRAINED SPOTTER
HEAVY RAINFALL WITH FLOODING OF NEARBY
ROADS. HAIL ALSO STRIPPING LEAVES FROM
TREES. OBSERVER LOCATION 1.5 MI W DOWNTOWN
WILLIAMS.
&&
MASLocal storm report, May 31, 7:01 PM PDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
701 PM PDT SUN MAY 31 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 2 ENE MURPHY 42.36N 123.29W
05/31/2015 M0.25 INCH JOSEPHINE OR TRAINED SPOTTER
VERY HEAVY RAINFALL. OBSERVER LOCATION
GRANTS PASS.
&&
MASLocal storm report, May 31, 7:03 PM PDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
703 PM PDT SUN MAY 31 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 1 N WILLIAMS 42.24N 123.27W
05/31/2015 M0.50 INCH JOSEPHINE OR TRAINED SPOTTER
ALSO VERY HEAVY RAINFALL AND WIND GUSTS TO
35 MPH. OBSERVER LOCATION 1 MILE NW OF
WILLIAMS GEN. STORE.
&&
MASSpecial weather statement, May 31, 7:13 PM PDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
713 PM PDT SUN MAY 31 2015
ORZ023-024-010300-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY OR-
CENTRAL DOUGLAS COUNTY OR-
713 PM PDT SUN MAY 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DOUGLAS AND
NORTHEASTERN JOSEPHINE COUNTIES UNTIL 800 PM PDT...
AT 710 PM PDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS NEAR I 5 AT FROM GRANTS PASS TO CANYON CREEK
PASS...MOVING NORTH TO NORTHWEST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. PERIODS OF VERY HEAVY RAIN COULD SIGNIFICANTLY LIMIT
VISIBILITY AND CAUSE POOLING OF WATER ON ROADWAYS. USE EXTRA CAUTION
WHEN TRAVELING ALONG THE INTERSTATE AND OTHER AREA ROADS.
LOCATIONS IMPACTED INCLUDE...
GRANTS PASS...MYRTLE CREEK...CANYONVILLE...RIDDLE...GLENDALE...
CATHEDRAL HILLS TRAILS...WOLF CREEK PARK...I 5 SEXTON SUMMIT...SUNNY
VALLEY...I 5 AT CANYON CREEK PASS...TOM PEARCE PARK...
HARBECK-FRUITDALE...MERLIN...REDWOOD...WOLF CREEK...TRI-CITY AND
AZALEA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4246 12323 4240 12324 4237 12333 4267 12351
4304 12339 4301 12319 4266 12327
TIME...MOT...LOC 0210Z 148DEG 11KT 4284 12336
BPNLocal storm report, May 31, 7:28 PM PDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
728 PM PDT SUN MAY 31 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HEAVY RAIN 1 W WILLIAMS 42.22N 123.29W
05/31/2015 M0.90 INCH JOSEPHINE OR TRAINED SPOTTER
VERY HEAVY RAINFALL FROM THUNDERSTORM.
OBSERVER LOCATION 1.5 MI W DOWNTOWN
WILLIAMS.
&&
MASSpecial weather statement, May 31, 8:16 PM PDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 816 PM PDT SUN MAY 31 2015 ORZ023-010345- CENTRAL DOUGLAS COUNTY OR- 816 PM PDT SUN MAY 31 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS COUNTY UNTIL 845 PM PDT... AT 815 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR UMPQUA...OR 13 MILES NORTHWEST OF ROSEBURG...MOVING NORTH AT 25 MPH. HALF INCH HAIL...PERIODS OF HEAVY RAIN...FREQUENT LIGHTNING...AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EAGLEVIEW CAMPGROUND...TYREE CAMPGROUND AND UMPQUA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4318 12349 4321 12369 4361 12368 4355 12331 TIME...MOT...LOC 0315Z 191DEG 20KT 4333 12357 BPN
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:13 PM PDT | Special Weather Statement | MFR | Josephine | 32 min |
| May 31, 6:34 PM PDT | Severe Thunderstorm Warning | MFR | Josephine | 26 min |
| May 31, 6:39 PM PDT | Areal Flood Advisory | MFR | Josephine | 66 min |
| May 31, 7:13 PM PDT | Special Weather Statement | MFR | Josephine | 47 min |
| May 31, 8:16 PM PDT | Special Weather Statement | MFR | Douglas | 29 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.